Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 293, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2018, 1:34 PM CDT for Newton County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 1:34 PM CDT (18:34 UTC)
- Expired
- Jul 15, 2018, 2:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Newton County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -974 m²/s²
- 0-3 km storm-relative helicity
- -960 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS54 KJAN 151834
SVRJAN
MSC101-151915-
/O.NEW.KJAN.SV.W.0293.180715T1834Z-180715T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
134 PM CDT SUN JUL 15 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Newton County in east central Mississippi...
* Until 215 PM CDT.
* At 133 PM CDT, a severe thunderstorm was located over Decatur, or 8
miles northeast of Newton, moving west at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Newton around 140 PM CDT.
Stratton around 155 PM CDT.
Other locations impacted by this severe thunderstorm include Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Hail and damaging winds and continuous cloud to ground lightning is
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3227 8895 3227 8917 3229 8923 3258 8919
3258 8893
TIME...MOT...LOC 1833Z 102DEG 8KT 3243 8910
HAIL...0.88IN
WIND...60MPH
$$
DC2 follow-up statements
452
WWUS54 KJAN 151901
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
201 PM CDT SUN JUL 15 2018
MSC101-151915-
/O.CON.KJAN.SV.W.0293.000000T0000Z-180715T1915Z/
Newton MS-
201 PM CDT SUN JUL 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL NEWTON COUNTY...
At 201 PM CDT, a severe thunderstorm was located near Decatur, or 8
miles north of Newton, moving west at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Newton County, including the following locations... Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3227 8895 3227 8917 3229 8923 3258 8919
3258 8893
TIME...MOT...LOC 1901Z 102DEG 8KT 3244 8918
HAIL...<.75IN
WIND...60MPH
$$
DC637
WWUS54 KJAN 151914
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
214 PM CDT SUN JUL 15 2018
MSC101-151924-
/O.EXP.KJAN.SV.W.0293.000000T0000Z-180715T1915Z/
Newton MS-
214 PM CDT SUN JUL 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWTON COUNTY WILL
EXPIRE AT 215 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3227 8895 3227 8917 3229 8923 3258 8919
3258 8893
TIME...MOT...LOC 1914Z 102DEG 8KT 3244 8921
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:06 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 15, 1:06 PM CDT, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
106 PM CDT Sun Jul 15 2018
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Scattered to numerous TSRA were noted on radar at 1730 over east
MS. This activity will briefly reduce flying conditions at GTR-
MEI-HBG this afternoon. This activity is expected to spread west
into cntrl MS and affect GWO-HKS-JAN by 21Z. Away from TSRAs VFR
conds wl cont through Mon morning. Convection looks to get an
early start in east MS Monday and wl come in vcty of MEI-HBG by
17Z. /22/
&&
.DISCUSSION...
Main concern today remains heat stress as temperatures are on
track to top out in the mid 90s at most locations and combine with
high humidity to result in heat index values above 105F. The Heat
Advisory will remain in effect for the whole CWA. High pressure
surface and aloft will remain dominant today but with PWATs
continuing above two inches, isolated to scattered afternoon and
early evening storms will be possible. Local wet microburst
checklist indicated a greater potential as compared to yesterday.
A few strong storms can be expected this afternoon. /22/
Prior discussion below:
Today and tonight...No big changes to the forecast for today.
Persistent heat will continue again today. The upper ridge
remains centered over the cwa, so the moist and stagnant airmass
will remain in place for at least one more day. With temperatures
from 18-20 degrees at 850 mb, highs across the region should be
in the mid to upper 90s everywhere today. Raised high temps
across the east 2-4 degrees to get into the lower 90s, guidance
was in the upper 80s. Raising temps brought apparent temps
slightly above 105 degrees. Will go with a heat advisory for the
entire area from 10a-7p. Areas along highway 84 will be marginal,
but it's too close to call.
Guidance pops were good, typical diurnal activity. Washed out
boundary will remain the focus for early storms in the east. PW
values near 2 inches or slightly above will lead to heavy
downpours. Lows overnight will be to close to 80 in a few places,
may break some record high minimum values. /7/
Monday and Tuesday: The primary forecast concerns for the beginning
of the new work week continue to be high daytime heat indices and
elevated rain chances. An upper trough will dig across the northeast
and Mid Atlantic states as a mid/upper ridge axis over the southern
portion of the CONUS retreats westward. This will send a weak cold
front southward across the Ohio Valley and into the Mid South by
late Tuesday. With an abundantly moist airmass present across the
region and a series of weak shortwaves moving through ahead of the
front, rain chances will trend upward through Tuesday. While
convection will remain possible during the nighttime hours during
this time frame, there will still be a more diurnal theme to
coverage.
Outside of the rain, the trend of very warm and humid conditions
will continue. Temps have been consistently overperforming over the
past several days, with little decrease in dewpoints in most areas
during the day. Heat indices in the 105-110F range seem quite
possible across much of the area on Monday. Tuesday is a bit more in
question, as there might be greater potential for rain to disrupt
heating. For now, will beef up wording on heat stress potential in
the HWO/graphics. A heat advisory will likely be needed for some
portion of the CWA on Monday.
Wednesday through Saturday: The cold front will begin to stall near
or just north of the area Wednesday into Thursday. The GFS, which
was previously bringing the front well south across the area, has
begun to trend closer to the ECWMF, which keeps the front north of
us. Still, there is some potential for drier and slightly cooler air
to slip in to the northeast quadrant of the CWA late Wednesday into
Thursday. Even if it does, it will be fleeting, as the front loses
definition and retreats back to the north at the end of the week.
With much of the area remaining on the warm/moist side of the front,
daily shower/storm chances will stick around. Heat stress concerns
may persist or return as well, though confidence in exact heat
indices is low this far out with rain in the forecast.
Another upper level wave will move into the Midwest with a trough
building across much of the Eastern U.S. by next weekend. This will
send another front toward the area with another chance for a taste
of drier conditions just beyond the forecast period. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 96 77 94 75 / 46 18 52 31
Meridian 95 75 94 75 / 77 17 61 37
Vicksburg 96 77 94 75 / 19 8 37 29
Hattiesburg 95 76 91 74 / 58 24 69 31
Natchez 94 76 94 75 / 20 8 41 19
Greenville 95 77 94 74 / 17 14 50 44
Greenwood 95 77 94 75 / 39 21 53 45
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>066-
072>074.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&
07/DL/22Hazardous weather outlook, Jul 15, 5:26 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 526 AM CDT Sun Jul 15 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 526 AM CDT Sun Jul 15 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight EXCESSIVE HEAT THREAT...Elevated TIMING...Today Participating in outdoor activities in hot and humid conditions may lead to heat related illness today. Precautions should be taken to avoid strenuous outdoor activities. Check on those vulnerable to heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday and Tuesday will remain hot and humid for much of the ArkLaMiss. Although scattered showers and thunderstorms may limit heat stress, heat index values may still approach 105 degrees each afternoon. Additional heat advisories may be needed. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:52 PM CDT | Special Weather Statement | JAN | Hinds | 53 min |
| Jul 14, 8:01 PM CDT | Special Weather Statement | JAN | Marion | 29 min |
| Jul 14, 8:25 PM CDT | Special Weather Statement | JAN | Lamar | 50 min |
| Jul 15, 3:55 AM CDT | Heat Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 15 hr |
| Jul 15, 12:54 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 49 min |
| Jul 15, 1:38 PM CDT | Special Weather Statement | JAN | Noxubee | 37 min |
| Jul 15, 1:42 PM CDT | Special Weather Statement | JAN | Lauderdale | 48 min |
| Jul 15, 1:56 PM CDT | Special Weather Statement | JAN | Jones | 34 min |
| Jul 15, 2:05 PM CDT | Special Weather Statement | JAN | Newton | 40 min |
| Jul 15, 2:42 PM CDT | Special Weather Statement | JAN | Covington | 48 min |
| Jul 15, 4:18 PM CDT | Special Weather Statement | JAN | Webster | 57 min |
| Jul 15, 4:44 PM CDT | Special Weather Statement | JAN | Webster | 46 min |
| Jul 15, 4:55 PM CDT | Special Weather Statement | JAN | Forrest | 50 min |
| Jul 15, 5:25 PM CDT | Special Weather Statement | JAN | Webster | 50 min |
| Jul 15, 5:41 PM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Webster | 91 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.